Alert archive / Illinois / Flash Flood Warnings in 2022
Flash Flood Warning 1, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at May 13, 2022, 6:23 PM CDT for Adams County, Brown County, Pike County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2022, 6:23 PM CDT (23:23 UTC)
- Expired
- May 13, 2022, 10:04 PM CDT
- In force
- 4 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Adams County, IL, Brown County, IL, Pike County, IL
The radar
The St Louis radar (KLSX), 133 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.1
The text
As transmitted.
223
WGUS53 KLSX 132323
FFWLSX
ILC001-009-149-140330-
/O.NEW.KLSX.FF.W.0001.220513T2323Z-220514T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
623 PM CDT Fri May 13 2022
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Southeastern Adams County in west central Illinois...
Southwestern Brown County in west central Illinois...
North Central Pike County in west central Illinois...
* Until 1030 PM CDT.
* At 623 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Mount Sterling, Clayton, Beverly, Buckhorn, Kingston, Baylis,
Mound Station, Kellerville and Fishhook.
This includes the following State Parks...
Siloam Springs State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3989 9105 4002 9101 4003 9087 4003 9073
3973 9088 3969 9097 3972 9107
FLASH FLOOD...RADAR INDICATED
$$
Fuchs2 follow-up statements
243
WGUS73 KLSX 140236
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
936 PM CDT Fri May 13 2022
ILC001-009-149-140330-
/O.CON.KLSX.FF.W.0001.000000T0000Z-220514T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams IL-Brown IL-Pike IL-
936 PM CDT Fri May 13 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT THIS
EVENING FOR SOUTHEASTERN ADAMS, SOUTHWESTERN BROWN AND NORTH CENTRAL
PIKE COUNTIES IN WEST CENTRAL ILLINOIS...
At 936 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 4 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Mount Sterling, Clayton, Beverly, Buckhorn, Kingston, Baylis,
Mound Station, Kellerville and Fishhook.
This includes the following State Parks...
Siloam Springs State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3989 9105 4002 9101 4003 9087 4003 9073
3973 9088 3969 9097 3972 9107
FLASH FLOOD...RADAR INDICATED
$$
Fuchs338
WGUS73 KLSX 140304
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
1004 PM CDT Fri May 13 2022
ILC001-009-149-140314-
/O.CAN.KLSX.FF.W.0001.000000T0000Z-220514T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams IL-Brown IL-Pike IL-
1004 PM CDT Fri May 13 2022
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN ADAMS,
SOUTHWESTERN BROWN AND NORTH CENTRAL PIKE COUNTIES IN WEST CENTRAL
ILLINOIS...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3989 9105 4002 9101 4003 9087 4003 9073
3973 9088 3969 9097 3972 9107
$$
FuchsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at May 13, 3:15 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 13, 3:15 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 315 PM CDT Fri May 13 2022 .SHORT TERM... (Through Late Saturday Night) Issued at 309 PM CDT Fri May 13 2022 The primary focus through late this evening will be on the chances of strong to severe thunderstorms. The current expectation is for fairly rapid convective initiation along a weak cold front roughly around 2100-2200 UTC. The most likely area of initiation should be in east-central Missouri roughly just north of KVIH where stronger surface convergence is noted in 1800 UTC surface analysis. Latest WoFs guidance also suggests this area as the most likely area for convective initiation looking at the >40 dBZ paintball diagram. A majority of its members generate convection closer to 2100 UTC or tad faster than most other CAMs. This seems plausible though given the recent development of cumulus development along the boundary and the stronger surface convergence in that same general vicinity. The convective mode late this afternoon and this evening should be mainly multicell clusters given relative lack of effective shear (around 20 knots). Damaging wind remains the primary threat given high DCAPE (>1000 J/kg), steep low-level lapse rates, and quasi-inverted V soundings. Cannot rule out some large hail, but most hail should tend to stay sub severe given expected multicell storm mode and very warm atmosphere. Locally heavy rainfall is also a possibility given expected slow storm motions, but the hydrological threat also looks isolated in nature and not widespread. As storms approach east-central Missouri and southwest Illinois mid- late evening, the expectation is for storms to weaken. This weakening trend is expected because of slightly less effective shear further to the east, a bit less instability after dusk, and tendency for storms to become more outflow dominant with time. By midnight, any remaining storms should be on the weak side as they move into southeast Missouri and further into southwest Illinois. Saturday is expected to be a quiet, seasonably warm day as the frontal boundary sags into the lower Ohio Valley and mid south with a weak surface high sliding into the mid-Mississippi Valley. Decreasing clouds are expected with high temperatures mostly in the low to mid 80s. While those readings are several degrees cooler than earlier this week, they remain about 10 degrees above normal for the middle of May. The Saturday night period is also expected to be dry, but isolated showers/storms are possible in northeast Missouri toward daybreak Sunday as another cold front approaches the bi-state area. Gosselin .LONG TERM... (Sunday through Next Friday) Issued at 309 PM CDT Fri May 13 2022 (Sunday - Sunday Night) There remains a lot of uncertainty with respect to how convection develops and evolves on Sunday with the secondary cold frontal passage. Moisture return ahead of this boundary is uncertain, particularly this far northeast. Therefore, the amount of instability is also a question mark. The deterministic GFS remains an outlier with respect to surface dewpoints and SBCAPE, with only about half of the GEFS members showing over 1000 J/kg of CAPE late Sunday afternoon in southern Missouri/Illinois. However, those probabilities have climbed upwards compared to the previous couple of runs. What is a concern is that unlike this afternoon/evening, deep-layer shear will be strong (40-50 knots). Therefore, if enough instability develops, there is the potential for more organized severe convection than what is expected this afternoon and evening. The area most likely to have favorable CAPE-shear parameters is southwest of our area, but close enough certainly to keep a close eye on it in case the better moisture return and higher instability does advect northeastward into our area. (Monday - Friday) Similar to Saturday, another (brief) quiet period of weather is expected on Monday/Monday night behind the cold front. Cooler weather is also expected as highs should stay in the mid to upper 70s. More active weather is anticipated beginning midweek as the GEFS/EPS suggest quasi-zonal flow aloft and multiple midlevel perturbations moving through the area. Elevated convection appears likely associated with the first perturbation, sometime in the Tuesday night/Wednesday time frame. Additional rounds of showers and storms are possible through the end of the work week, but forecast confidence is low in any specifics. This low confidence is primarily due to the uncertainty to not only the track/timing of subsequent shortwave troughs, but also the mean placement of the surface baroclinic zone. While rain/storm chances are very uncertain Thursday into Friday, it does appear likely that temperatures should warm back well-above normal as mid/upper level heights rise and 850-hPa temperature anomalies on both the GEFS/EPS approach 5-8C above normal. By Friday, highs are likely to reach back into the upper 80s to near 90 degrees for many locations. Gosselin && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1238 PM CDT Fri May 13 2022 Clusters of showers and thunderstorms along/just east of the Mississippi River have gradually diminished, but additional development is possible given the unstable atmosphere and outflow boundaries around parts of metro St. Louis. However, the main focus continues be on development late this afternoon/early evening along a slow-moving cold front. Best guess is for at least scattered storms to develop between 22-23 UTC along a north-south axis between the central Missouri and St. Louis metro terminals. Some of these storms may be strong to severe with damaging winds and hail up to the size of quarters the main threats. In addition, heavy downpours will have the capability of producing IFR visibilities. The scattered coverage of storms precludes prevailing TS or adding a TEMPO at any of the terminals for now, but best chances would be at KUIN and the metro terminals this evening. Outside of the threat for showers and thunderstorms, VFR conditions are forecast through Saturday morning. Winds will be mainly light through the period, with predominant southeasterlies ahead of the front followed by a turn to the northwest. However, as alluded to above, thunderstorms could cause very gusty winds if they directly impact any terminal. In addition, wind directions may vary quite a bit in/around any storms through late this evening. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 13, 3:21 PM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 321 PM CDT Fri May 13 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-142030- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 321 PM CDT Fri May 13 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are expected over much of the area through early tonight. Some of these storms may be strong to severe through about 10PM over central and northeast Missouri as well as west-central Illinois. Damaging winds are the primary threat, with lesser chances of locally heavy rainfall and hail up to the size of quarters. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms on Sunday, and again Tuesday through Thursday. A few thunderstorms could become strong to severe Sunday afternoon into evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any wind damage, hail size, and any flooding to the National Weather Service. Gosselin
In the hours before
Local storm report, May 13, 1:10 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
110 PM CDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HAIL 1 WSW SAINT MARY 37.87N 89.96W
05/13/2022 M0.50 INCH STE. GENEVIEVE MO TRAINED SPOTTER
PEA TO MARBLE SIZED HAIL, OVER 1 INCH OF
RAIN IN 20 MINUTES.
&&
CARNEYLocal storm report, May 13, 5:26 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
526 PM CDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL CUBA 38.06N 91.40W
05/13/2022 M0.88 INCH CRAWFORD MO TRAINED SPOTTER
&&
BRITTLocal storm report, May 13, 5:48 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
548 PM CDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL PLAINVILLE 39.79N 91.19W
05/13/2022 E0.50 INCH ADAMS IL TRAINED SPOTTER
&&
BRITTLocal storm report, May 13, 6:12 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
612 PM CDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 1 E BELLFLOWER 39.00N 91.34W
05/13/2022 E1.00 INCH MONTGOMERY MO TRAINED SPOTTER
&&
MCFThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 12:22 PM CDT | Severe Thunderstorm Warning | LSX | Randolph | 16 min |
| May 13, 5:37 PM CDT | Severe Thunderstorm Warning | LSX | Adams | 27 min |
| May 13, 6:26 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Pike | 34 min |
| May 13, 6:39 PM CDT | Areal Flood Advisory | LSX | Adams, Pike | 3 hr |
| May 13, 6:57 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 48 min |
Nearby
Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.